Virginia, 2022

Strong Wind in Virginia, May 8, 2022

May 8, 2022 · NWS AKQ · 1 event in 1 county or zone

A coastal low off of the Virginia coast and high pressure in Quebec resulted in strong synoptic northeast winds across coastal portions of Virginia on May 8.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A coastal low off of the Virginia coast and high pressure in Quebec resulted in strong synoptic northeast winds across coastal portions of Virginia on May 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 8, 5:46 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, May 8, 5:46 AM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
646 AM EDT Sun May 8 2022

.SYNOPSIS...
Low pressure lingers offshore today through midweek. Meanwhile, cool
high pressure builds down from the north. The stalled area of low
pressure will slowly move towards the Southeast coast late in the
week bringing the potential for unsettled conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM EDT Sunday...

Early this morning, closed upper-level low pressure is nearly
centered over eastern portions of the forecast area, bringing
continued dreary conditions (low clouds, fog, and light
rain/drizzle) to the region. The associated surface low is stalled
just off the NC coast. Northeast flow will continue today leading to
abundant cloud cover, well below normal temperatures, and the
continued threat for light rain. It will also be breezy today with
winds gusting to 25 to 35 mph at times, especially right along the
coast where gusts of 40 to 50 mph are possible. We will see some
gradually improving conditions later this afternoon and evening,
especially west of I-95, as cool high pressure builds and the
surface low pushes slightly further offshore. Highest rain chances
will slowly shift to the southeast through this morning into this
afternoon, with many locations west of I-95 expected to dry out.
Ceilings will also gradually improve from west to east through this
afternoon and evening. High temperatures will be well below normal
(~20-25 degrees below normal) with temperatures struggling to get
out of the upper 40s to lower 50s.

Low end rain chances will linger right along the coast tonight, but
drying will continue across western portions of the area as high
pressure builds. We will see skies become mostly clear across far
western and northwestern portions of the area by early Monday
morning which will allow temperatures to drop into upper 30s. The
rest of the area will generally see lows in the low to mid 40s
(upper 40s at the coast). Breezy conditions are expected to persist
along the coast tonight with gusts of 30 to 40 mph still possible.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 345 AM EDT Sunday...

Low pressure lingers into Monday offshore with continued cool NE
winds in place across the area. Areas along and west of I-95 will
likely see partly to mostly sunny skies by Monday afternoon. Areas
east of I-95 will continue to deal with mostly cloudy to overcast
skies, breezy conditions, and a lingering chance for some light rain
showers right along the coast. High temperatures Monday will likely
climb into the mid and even upper 60s west of I-95 where we see more
sunshine, and only the upper 50s to around 60 closer to the coast. A
cool night is expected Monday night with lows in the 40s to around
50. The center of the low begins to dive to our south on Tuesday,
allowing for a little more clearing (especially for northern and
western portions of the area) and generally dry conditions outside
of some low end rain chances SE. A bit warmer Tuesday with highs in
the upper 60s to around 70 west of I-95, and low to mid 60s east of
I-95 (upper 50s to around 60 right at the coast). It will also
continue to remain breezy right along the coast Tuesday. Another
cool night Tuesday night with lows in the 40s away from the coast.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 345 AM EDT Sunday...

Rather stagnant patter persists through much of the medium range
period. Vertically stacked low pressure lingers off the Carolina
coast on Wednesday, before it retrogrades west and then slowly sinks
south/southwest to the FL/GA coast by the end of the week. High
pressure remains in control at the surface on Wednesday allowing for
another mainly dry day. Coastal VA/lower MD/NE NC, however, will be
nearest enough to the low offshore so that breezy onshore conditions
persist along with at least slight chc PoPs. As the low makes its
(slow) trek back towards the Southeast coast Wednesday night through
late week, shower chances will increase/propagate inland. Looks like
the best rain chances may occur later Friday and Saturday as the low
lingers somewhere near the Florida Panhandle, putting the region in
moist SE flow off the ocean. Temperatures start out slightly below
normal on Wednesday, rebounding to near climo normals for the
remainder of the forecast period.

Highs mainly in the low to mid 70s W to mid to upper 60s to around
70F E on Wednesday, mid to upper 70s W to around 70F E on Thursday,
and upper 70s to around 80F on Friday and Saturday. Low temperatures
rebound, starting out in the 40s and 50s on Wednesday night to the
50s on Thursday night to the 60s Friday and Saturday night.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 645 AM EDT Sunday...

Predominately low end MVFR to IFR ceilings are expected through
this morning, gradually improving to MVFR from west to east by
late this afternoon into this evening. Scattered light rain and
drizzle/fog continues across the region, expect the steadiest
rain to gradually shift to the E/SE through this morning.
Visibilities are expected to generally range around 3 to 5 SM,
but may briefly drop to less than 3 SM in any steadier rain.
Winds increase to 20-25 kt with gusts 30-35 kt along the coast
this afternoon. Skies begin to clear out tonight across the
west, with RIC returning to VFR after 00z.

Outlook: Predominate sub- VFR conditions likely continue along
the coast into early this week. Persistent and rather gusty NE
winds continue this week as the gradient tightens between the
offshore low and high pressure to the north.

&&

.MARINE...
As of 350 AM EDT Sunday...

1002mb low pressure is centered E of the northern Outer
Banks early this morning. Meanwhile, 1026mb high pressure is
centered over eastern Canada and ridging S into New England. This is
creating a very strong pressure gradient along the Mid-Atlantic
coast. A NNE wind has increased to 30-35kt with gusts to 40-45kt for
the Bay and ocean N of the VA/NC border, 25-30kt for the lower
James, and 20-25kt with gusts to 30kt for the remaining river zones.
The stronger pressure gradient should shift S over the next few
hours with a sharp increase in wind expected for the ocean S of the
VA/NC border and Currituck Sound. Seas range from 6-8ft S to 14-16ft
far N, with 3-5ft waves in the Bay, and 5-7ft at the mouth of the
Bay. The low remains nearly stationary today into tonight, before
slowly sinking S Monday into Monday night. However, the high to the
N builds to 1030-1035mb, which will help maintain a strong pressure
gradient along the coast. Gale conditions are likely to continue
into Monday night from Cape Charles S including the mouth of the Bay
and Currituck Sound, and the Gale Warning has been extended until 6
AM Tuesday. Gale warnings N of Cape Charles continue through 6 PM
Monday. Gale warnings for the remainder of the Bay and lower James
run through this evening. SCAs for the remaining rivers run through
6 PM Monday. Seas build to 9-12ft S today and remain 10-15 ft
farther N (14-16ft far N). By tonight through Monday night, Seas
build to 12-15ft S (potentially higher off the Currituck Outer
Banks), with 9-13ft farther N.

Low pressure lingers off the coast through the middle portion of the
week with a NE wind continuing. Seas remain elevated through the
middle of the week, still 10-12ft Tuesday and 8-10ft Wednesday, and
potentially remain above 5ft through Friday. The NE wind will
gradually lower to 15-25kt later Tuesday into Wednesday, then 15-
20kt Thursday, and E 10-15kt by Friday. SCAs are likely (once gale
conditions end) for much of the marine area through at least the
middle of the week, and potentially through the end of the week for
the ocean.

&&

.TIDES/COASTAL FLOODING...
As of 555 AM EDT Sunday...

A significant and prolonged period of coastal flooding is in the
beginning stages this morning. With a strong NNE wind, tidal
departures in the Bay are showing a large range, actually
falling over the upper Bay to less than +0.5 ft, while
averaging +2.5 to +3.25 ft across the lower Bay/lower James.
Over the ocean, departures are +2.0 to +3.0 ft, except across NC
where the winds have not yet increased the departures are
lower.

Coastal Flood Advisories are in effect for the ongoing high
tide cycle for much of the region, and into the next high tide
cycle this afternoon from Ocean City to Chincoteague. Departures
are then expected to increase more later today through late
Mon/early Tue.

The Coastal Flood Warning begins this aftn for the ocean from
Northampton Va to Currituck NC and for the lower Bay/James/York
river (high confidence at seeing at least moderate flooding and
localized major flooding). The Coastal Flood Watch N along the
western shore of the Bay to include Windmill Point and
Lewisetta has been upgraded to a Coastal Flood Warning beginning
tonight (Advisory in effect for aftn/early evening high tide
today). Minor flooding is likely for these areas this aftn/early
evening, with moderate flooding likely by Mon.

As previously mentioned, tidal departures are lower on the Bay-
side of the MD Eastern shore due to the strong NNE wind.
Departures are expected to climb Mon/Tue as the NNE wind relaxes
to some extent.

In addition, High Surf Advisories are in effect (or going into
effect southern areas) for large breaking waves of 8-14 ft,
leading to dune and beach erosion along the Atlantic coast
later this weekend into early next week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...High Surf Advisory until 6 AM EDT Tuesday for MDZ025.
     Coastal Flood Advisory until 6 PM EDT this evening for MDZ024-
     025.
     Wind Advisory until 6 PM EDT this evening for MDZ025.
NC...Coastal Flood Warning from noon today to 6 AM EDT Tuesday for
     NCZ102.
     High Surf Advisory until 6 AM EDT Tuesday for NCZ102.
     Wind Advisory from 10 AM this morning to 6 PM EDT Monday for
     NCZ102.
VA...Coastal Flood Warning from noon today to noon EDT Tuesday for
     VAZ089-090-093-095>097-523>525.
     Coastal Flood Advisory until noon EDT today for VAZ089-090-093-
     095>098-100-523>525.
     Coastal Flood Warning from noon today to 6 AM EDT Tuesday for
     VAZ098-100.
     High Surf Advisory until 6 AM EDT Tuesday for VAZ098>100.
     Wind Advisory until 6 AM EDT Monday for VAZ098.
     Coastal Flood Advisory until 6 PM EDT this evening for VAZ099.
     Wind Advisory until 6 PM EDT this evening for VAZ099-100.
     Coastal Flood Warning from midnight tonight to 2 PM EDT
     Tuesday for VAZ075-077-078-084>086.
     Coastal Flood Advisory until midnight EDT tonight for VAZ075-
     077-078-084>086.
MARINE...Gale Warning until 6 PM EDT Monday for ANZ650-652-654.
     Gale Warning until 6 AM EDT Tuesday for ANZ633-634-656-658.
     Small Craft Advisory until 6 PM EDT Monday for ANZ635>637.
     Gale Warning until 1 AM EDT Monday for ANZ632.
     Gale Warning until 10 PM EDT this evening for ANZ630-631.
     Gale Warning until 7 PM EDT this evening for ANZ638.

&&

SYNOPSIS...AJB
NEAR TERM...AJB
SHORT TERM...AJB
LONG TERM...AJB/MAM
AVIATION...AJB
MARINE...AJZ
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 8, 4:18 AM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
518 AM EDT Sun May 8 2022

MDZ021>023-NCZ012>017-030>032-VAZ048-060>062-064>069-076-079>083-087-
088-092-509>522-090930-
Dorchester-Wicomico-Somerset-Northampton-Hertford-Gates-Pasquotank-
Camden-Western Currituck-Bertie-Chowan-Perquimans-Fluvanna-
Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-
Nottoway-Amelia-Powhatan-Richmond-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Greensville-Sussex-Southampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
518 AM EDT Sun May 8 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ098-090930-
Virginia Beach-
518 AM EDT Sun May 8 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 AM EDT MONDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM NOON TODAY TO 6 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-090930-
Maryland Beaches-Accomack-
518 AM EDT Sun May 8 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ089-090-093-095>097-523>525-090930-
Surry-James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
York-Newport News-Hampton/Poquoson-
518 AM EDT Sun May 8 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...COASTAL FLOOD WARNING IN EFFECT FROM NOON TODAY TO NOON EDT
TUESDAY...

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-090930-
Inland Worcester-
518 AM EDT Sun May 8 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-077-078-084>086-090930-
Westmoreland-Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
518 AM EDT Sun May 8 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...COASTAL FLOOD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT
TUESDAY...

This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ100-090930-
Northampton-
518 AM EDT Sun May 8 2022

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM NOON TODAY TO 6 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for eastern Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Advisory.
   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Coastal Flood Warning.

A large storm system will stall off the Mid Atlantic coast and
produce a prolonged period of onshore north to northeast winds.
This will bring a threat for high surf, beach erosion, and coastal
flooding late in the weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-090930-
Eastern Currituck-
518 AM EDT Sun May 8 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
MONDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM NOON TODAY TO 6 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Wind Advisory.
   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Virginia Beach

When
May 8, 11:05 AM EST
Where
Virginia Beach forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

A tree was uprooted on Baltic Avenue in Virginia Beach.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033703.